Have I got PMR as well as GCA?

I was diagnosed with GCA exactly three years ago and am down to 7mg Pred, just about to go to 6.5mg by slow method. I also have Parkinson's, diagnnosed a year ago. The last few months I have had a ?muscular pain in my right shoulder - not too bad, but 'there'. My walking is very stiff with shaky knees and I can walk for only five minutes or so. Is this PMR, I wonder? But shouldn't the pred. control the PMR? Perhaps that is 'why' it isn't too bad. I am 84, which doesn't help!

No answer really, but just want to share my thoughts. Is there a blood test besides CRP and ESR? Mine are 6 and 1.

4 Replies

  • Hi Trenny,

    It could be PMR, but more likely that you've got to the level where your own body should be kicking in with cortisol, and it isn't yet. So could just be normal aches and pains of age - unfortunately!

    You could try upping your Pred to the last level where you were ok, this will probably answer if it's PMR or GCA, variants of the same problem - inflammation. Or maybe stay at 7mg for a few weeks and see if things improve, but don't reduce until you have settled a bit, or spoken to GP.

    Have you tried pain killers for your shoulder? Not ibruprofen though. Your legs may be weak from the Pred, it can cause muscle weakness.

    Your bloods are good, but they don't always reflect things, they have a tendency to lag behind the symptoms. I'm not aware of any other tests.

    Hope things soon improve for you.

  • Trenny, just to add to DorsetLady's helpful advice, long term use of steroids can weaken tendons/ligaments around joints, particularly the shoulder, leading to rotator cuff syndrome, and combining age with steroid use can make rotator cuff tears quite common. So do ask your GP to check whether this might apply to you - in the case of a rotator cuff tear, a physio can help by showing you how to move your arm without pain followed by resistance exercises to build up strength. The stiffness you describe when walking can apply to both PMR and GCA, and here again the long term steroids could be weakening ligaments around the knee joints. The shaky knees could be attributable to the Parkinson's - as if PMR/GCA isn't quite enough to be dealing with!

  • If it is just one shoulder I would suspect it wasn't "PMR symptoms" - so it might be worth asking your GP if you could see a physio, especially if you have Parkinson's too. Do you use a walking aid? That might be something worth thinking about, rollators are very useful because they not only support you when walking but you can carry things easily and you have a seat when you need one! When I was really wobbly 3 years ago I could walk around the supermarket with a trolley - anywhere else I struggled even with crutches! If it hadn't improved I'd have got myself one - and you can give me 20 years so age has nothing to do with it!

    In terms of "shouldn't the pred control the symptoms if it were PMR" - not necessarily, if you needed a bit more than that for a good management you could have some problems. But you would probably also have noticed the pain getting worse as you reduced. If it has stayed about the same it suggests it is something else.

    The poor walking ability is something you should maybe mention to your Parkinson's specialist - perhaps the dose for that needs adjusting.

    And no - no other blood tests for PMR and those numbers sound fine! But if you are on pred, you might not develop the response for them to increase.

  • Many thanks, as always, for your helpful comments and suggestions on this wonderful forum. I don't think it is rotator cuff syndrome, but have an appointment with the physio in the near future and will ask. Yes, I have a rollator/granny walker, which I couldn't do without. I fear you are right about the steroids weakening the ligaments around the knee joints. It would certainly explain the trembly knees. One can't win.

    Happy Christmas, everyone.

You may also like...